Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 99, NWS Tallahassee, FL

September 17, 2018Gulf County, Florida

NWS Tallahassee, FL issued this rip current statement at Sep 17, 2018, 9:32 AM CDT for Gulf County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2018, 9:32 AM CDT (14:32 UTC)
Expired
Sep 17, 2018, 9:00 PM CDT
In force
11 hr
Issued by
NWS Tallahassee, FL

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WHUS42 KTAE 171432
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
1032 AM EDT Mon Sep 17 2018

...HIGH RISK OF RIP CURRENTS FOR GULF COUNTY BEACHES TODAY...


FLZ114-172245-
/O.NEW.KTAE.RP.S.0099.180917T1432Z-180918T0200Z/
Coastal Gulf-
1032 AM EDT Mon Sep 17 2018 /932 AM CDT Mon Sep 17 2018/

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 10 PM EDT /9 PM CDT/
THIS EVENING...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect until 10 PM EDT /9 PM CDT/ this
evening. 

* SURF HEIGHT...1 TO 2 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Sep 17, 9:18 AM CDT, 14 minutes earlier.

Area forecast discussion, Sep 17, 9:18 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1018 AM EDT Mon Sep 17 2018

.UPDATE...

No major changes were made to the forecast this morning.

&&

.PREV DISCUSSION [721 AM EDT]...

.NEAR TERM [Through Today]...

Florence, located near the Apalachians this morning, will continue
to lift northward today. An upper level trough axis will be situated
across the southeast and west of the CWA today with deep layer
southerly flow. This, combined with the seabreeze, should allow for
an increase in convection this afternoon and PoPs generally range
from 30-50%, with 20% north of a Dothan to Albany line. It will be
another hot day across the area with highs in the low to mid 90s,
well above normal, but the main story will be heat indices in the
100s again this afternoon.

.SHORT TERM [Tonight Through Wednesday]...

A shortwave and attendant surface trough slowly traverses the region
from northwest to southeast tonight and Tuesday, then moves offshore
Tuesday night. Weak lift and sufficient moisture will favor slight
chance PoPs for scattered showers tonight northwest of the Big Bend
and the immediate coastal areas, but will hold off on thunder given
limited instability. Low clouds are also possible, especially across
the western FL panhandle given the southerly component of low level
flow. Low temperatures several degrees above normal in the low-mid
70s.

On Tuesday, the aforementioned surface trough and seabreeze front
will aid in the development of diurnal showers and thunderstorms,
although there is considerable model disagreement on where this
activity will focus, which will be determined by the ultimate
location of the boundaries. For now, a consensus of the guidance and
local climatology favors the I-10 corridor for greatest coverage,
with Pops at 40-50 pct accordingly. High temperatures above seasonal
levels in the lower 90s. The combination of heat and humidity will
favor heat indices in the 100-105 degree range. As the surface
trough moves offshore Tuesday night, any precip is expected to be
confined over the Gulf waters.

On Wednesday, mid-level ridging moves into the Tennessee Valley with
a northerly low to mid-level flow. Precipitable Water values and
Mixed Layer CAPE are near climatology for mid-September, around 1.6
inches and 750 J/kg, respectively. Precipitation chances will be
limited, given larger scale subsidence, and the seabreeze front
pinned closer to the Gulf coast. Highest PoPs were placed from the
Big Bend eastward at 20-30 pct, decreasing to below 15 pct northward
into southeast AL and southwest GA. While high temperatures will
remain in the lower 90s, drier air advecting into the region will
lead to lower heat indices across southeast AL and southwest GA,
ranging from 95-100. Heat indices are expected to remain between
100 and 105 across the western FL panhandle.

.LONG TERM [Wednesday Night Through Monday]...

A deep layer southeasterly flow becomes established on Thursday
as the mid-level ridge moves into the Carolinas and assumes a
position closer to Bermuda over the weekend. This leads to a
return flow of moisture, but in the absence of greater synoptic
forcing, precipitation is expected to be diurnally driven by the
seabreeze circulation/outflow boundaries during the Thursday
through Saturday time frame. As such, PoPs were trended closer
to climatology in the 20-40 pct range each day for showers and
thunderstorms. Meanwhile, the remnants of Isaac are only given
a 20 pct chance of redevelopment as it moves through the north-
west Caribbean Sea. For Sunday and Monday, a mid-level trough is
modeled to move along the southwest periphery of the ridge into
the central Gulf of Mexico, leading to a deep southerly flow which
will be conducive to advecting anomalously high moisture content
into the region. Heavier rainfall is certainly possible during
this period. High temperatures Thursday through Saturday will be
at or slightly above normal in the upper 80s to lower 90s. With
increased cloud cover and precipitation, temperatures should
return to at or slightly below normal levels on Sunday and
Monday.

.AVIATION [Through 12Z Tuesday]...

IFR to LIFR conditions currently being observed at TLH, DHN, and
ABY at this hour due to low CIGS and fog. Expect conditions to
improve over the next 2 to 3 hours. Sct SHRA/TSRA is expected
across the region today, with reductions in vsby and gusty winds
expected near any storms. Otherwise, VFR conditions with
southwesterly prevailing winds.

.MARINE...

Southwest winds today through Tuesday, shifting to northwest Tuesday
night behind a trough crossing the waters. Northwest winds continue
on Wednesday shifting to a westerly direction Wednesday night. Winds
becoming northeast on Thursday, then shift to the east for Thursday
night and Friday. In general, winds 5 to 10 knots through the period
with seas around 1 foot or less. Winds and seas higher in and around
thunderstorms.

.FIRE WEATHER...

Red flag conditions are not expected over the next few days, however
low dispersion values are possible across the Florida Panhandle
Tuesday.

.HYDROLOGY...

Precipitation over the past month has been near normal, with the
exception of the western FL Big Bend and points west, with higher
amounts observed. Looking ahead, QPF across the entire area is
forecast to average through Friday, which is below climatology.
Of course, localized higher amounts are likely where heavier
showers and thunderstorms occur. Rivers and streams are expected
to remain below action stage through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   94  74  92  74  93 /  50  40  40  20  20
Panama City   90  77  90  75  90 /  20  20  50  20  20
Dothan        93  74  92  72  92 /  20  20  40  10  10
Albany        94  75  93  73  93 /  30  20  40  10  10
Valdosta      93  74  92  73  92 /  50  30  40  20  30
Cross City    92  75  92  74  92 /  30  20  30  20  30
Apalachicola  90  77  89  76  90 /  30  20  40  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Pullin
NEAR TERM...Fieux
SHORT TERM...LF
LONG TERM...LF
AVIATION...Pullin
MARINE...LF
FIRE WEATHER...Fieux
HYDROLOGY...LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:15 PM CDTSpecial Weather StatementTAEWalton30 min
Sep 17, 12:46 PM CDTSpecial Weather StatementTAEWalton44 min
Sep 17, 1:09 PM CDTSpecial Weather StatementTAELeon51 min
Sep 17, 1:11 PM CDTSevere Thunderstorm WarningTAELeon17 min
Sep 17, 1:35 PM CDTSpecial Weather StatementTAELeon40 min
Sep 17, 1:38 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon37 min
Sep 17, 2:38 PM CDTSpecial Weather StatementTAEJefferson52 min
Sep 17, 4:02 PM CDTSpecial Weather StatementTAEJefferson28 min

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.